Neither gynecomastia nor galactorrhea is a common side effect of neuroleptics in male patients
by Yasuhiro Kaneda, Akira Fujii, Takashi Yamaoka, Tadaoki Morimoto & Isao Nagamine
estradiol; galactorrhea; gonadotropins; gynecomastia; neuroleptics; prolactin; testosterone
OBJECTIVE: Gynecomastia is known to be a side effect of neuroleptics. The authors investigated the prevalence of gynecomastia and galactorrhea in a group of regularly neuroleptic-treated male patients.
METHODS: Gynecomastia was defined as a palpable, discrete button of firm subareolar tissue measuring at least 2 cm in diameter. The subjects were 100 male patients who were taking neuroleptic treatment regularly. Each patient gave informed consent for the research involved in this study.
RESULTS: (1) Palpable gynecomastia was present in 2% of the patient group, but not at all in the normal group. (2) Galactorrhea was not present in either patient or normal group. (3) The mean level of the serum prolactin in the group of patients without gynecomastia (n = 53) was significantly higher than that in the normal group (n = 35), but there was no significant difference in blood luteinizing hormone, follicle-stimulating hormone, testosterone (T), estradiol (E2) or T/E2 ratio between the groups. (4) The mean level of the T/E2 ratio in the patients with gynecomastia tended to be higher than that in the group of patients without gynecomastia.
CONCLUSIONS: Overall, these results seem to indicate that (i) gynecomastia is not common in the Japanese population, and (ii) in male patients neither palpable gynecomastia nor galactorrhea is a common side effect of neuroleptics. To clarify the relation between gynecomastia and neuroleptic treatment, large prospective studies are required.